Warrior Butterflies:Patient Advocates and Support
 Warrior Butterflies:Patient Advocates and Support

Audra's Story Part 2

My Story: Part Two—The Long Struggle

 

After my thyroidectomy and RAI, I started packing on the pounds. It was unbelievable how quickly I was gaining weight. I felt awful—I was tired all of the time, I had no energy, I still cried at the drop of a hat, but the doctors just told me that they would need to adjust my medication until they figured out the correct dose for me. I was on synthroid and it was supposed to be this magic pill that would get me back to normal.

 

The picture on the left is me the year before having my thyroid removed and the picture on the left is a couple years after, on Synthroid only. I couldn’t believe the difference. My hair was thinning and falling out, my face was so puffy and I hated every time someone took a picture of me. I didn’t feel or look like myself anymore.

 

The horrible migraines started around this time. They’d get so bad I’d throw-up and be miserable for days. No amount of Tylenol, Excedrin, and/or Aleve would help. The pain would be unbearable—it felt like someone was beating me on the head with a hammer. I had horrible insomnia as well. I was only sleeping for maybe 2 hours a night. I’d take Benadryl, Tylenol PM…the doctor eventually prescribed Ambien, but I couldn’t tolerate that. I was doing things at night that I had no recollection of the next morning.

 

My doctor finally referred me to a neurologist because the headaches were happening almost daily. They ran some tests and did an MRI. It showed that I have Empty Sella Syndrome, although my doctor did not seem the least bit concerned. They put me on a low dose anti-seizure medication to try and control the headaches that way. It did help and I eventually weaned off the medication altogether, but after a couple years, the headaches came back. For someone who hasn’t suffered with severe migraines, it’s really difficult to describe the pain, but I think if you can imagine the pain you would feel if someone beat you in the head with a hammer, that’s what it feels like. And to have them almost daily almost makes you go crazy. Every little noise intensifies the feeling and nothing you do can help to relieve the pain. Between the migraines and not sleeping at night, my quality of life was deteriorating quickly.

 

I became severely depressed—nothing I used to enjoy doing held any joy for me anymore. I pushed everyone in my life away because feeling horrible all of the time was not fun. I didn’t want to be around anyone because they didn’t understand how I felt and it was just too hard to try and explain everything I was going through. And even the most innocent comment could cause me to burst into tears. I felt like I was going crazy and I didn’t want anyone around me. Doctors don’t explain to you all of these side effects of having your thyroid removed. The depression, severe mood swings, insomnia, migraines—you feel like you’re going crazy! Friends and family tell you to just snap out of it. I don’t think they realize how unbelievably painful that is. If I could ‘just snap out of it’, I would!! It would infuriate me when someone told me that. And it would make me withdraw from people even more. I became very lonely. I didn’t date and I didn’t have many friends because I was so afraid of what people would think of me. Would I just start crying for no reason, would I blow up and get angry for no reason? I thought this was going to my life for the rest of my life and I was only 28 years old!

 

The next few years are kind of a blur. I was always miserable, tired, I wasn’t sleeping, I couldn’t lose weight to save my life. Everything just sucked all of the time. I took out my pain and frustrations on those closest to me. I worked in a physical therapy clinic during this time and the amount of energy it required to care for other people was almost unbearable. I’d sometimes lock myself in the bathroom for a few minutes and just cry because I didn’t know how I was going to make it through the day.

 

I finally got to the point where I had had enough. I just quit taking my thyroid meds altogether. Within a couple weeks, I was actually feeling better. The headaches weren’t as bad and I started to lose weight. This was the first time in years I had been able to lose weight, so I thought, ‘screw the medication…I’m done with that stuff!!” I think I went about 6-8 months without taking my thyroid medication (Just to be perfectly clear—I DO NOT recommend anyone do this!!!). I was at my wits end though and I was losing weight—I lost about 30 pounds during this time and I was sleeping better at night. I’d try taking my synthroid for a week at a time, and all of my symptoms would come flooding back, so I’d stop taking it again. I knew I couldn’t just not take my medication, but I wanted to see how my little experiment affected how I was feeling.

 

I finally went to the Mayo Clinic. They ran some tests while I was there and my TSH was up around 160. The endo was shocked that I wasn’t dead on her table, let alone functioning and feeling better than when I was on Synthroid. She explained all the dangers of letting my TSH get that high (this can cause an enlarged heart, high blood pressure, among other problems), but luckily, I wasn’t having any of those problems. However, she insisted that I get back on Synthroid asap. She thought that perhaps I was allergic to the dyes in the medication and prescribed I take 3 of 50 mg tablets, since that was the only dose that did not have extra dyes added to it. I VERY reluctantly went back on my Synthroid and the endo at the Mayo Clinic suggested another doctor in my area for me to see. Before they would consider any other forms of treatment, they stressed the importance of getting my thyroid levels back to ‘optimal’ range. I knew in my head that it was important, but I was dreading how I was going feel while taking Synthroid again.

 

I promised my mom and my doctor that I would start taking my medication again. I started gaining weight again almost instantly and pretty soon started sinking back into a deep depression. After about 3 months, my TSH was down to around 30 and I continued to take my medication so that I could get it to within a ‘normal’ range. This was in 2011 and I spent the next 2 years on the ‘non-dyed’ Synthroid as my new doctor tried to figure out why I was doing so poorly even though my bloodwork was coming back normal. I actually really liked my new endo and she was very open to trying new things and doing anything she could to help me feel better.

 

My struggles with insomnia came back, but we both agreed that Ambien was not the right choice for me. She gave me some natural recommendations and those helped me to fall asleep at night, but after a couple hours I’d be wide awake and up for the rest of the night. I couldn’t stand not sleeping at night and I know that makes a lot of my symptoms worse. The depression got worse—to the point where I was suicidal. I begged God to just please end my life because I couldn’t go on feeling this way anymore. I was miserable—it had been so long since I had been happy, I didn’t even know what it felt like anymore. I cried alone in my apartment every single night—wanting so badly for someone to understand how I was feeling, but too embarrassed and ashamed to share what I was going through with anyone. I’d hold a knife to my wrists, wishing I had the ‘courage’ to just do it and put myself out of my misery. Then I’d just sob on the kitchen floor for hours on end. I don’t think there was anyone in my life who understood what I was going through. Everyone thought I was nice and sweet and I’d try as hard as I could to keep that fake smile on my face as long as I possibly could. When I couldn’t bear it anymore, I’d excuse myself and go home where the depression would just flood over me like nothing I have ever experienced before. Then, a friend of mine, who knew I had some struggles with trying to regulate my thyroid hormones, suggested I try some new supplements that he knew were helping his mom. I was extremely skeptical, having tried everything under the sun already, but I trusted him and knew it couldn’t make things any worse.  

Contact Us

Email: Info@WarriorButterflies.com

Twitter:@warriorbtrflies

 

Recommend this page on:

Print Print | Sitemap
©Warrior Butterflies